# SDR 2004FA0000676

- Difficulty date: August 6, 2004
- Submitted: August 17, 2004
- Operation: General aviation
- Aircraft: N999AM
- Make and model: Cessna 500CESSNA
- Aircraft serial: 5000232
- Aircraft time: 9,316 hours, 7,360 cycles
- Engine: Pwa JT15D1
- System (JASC): 2432 · Battery/Charger System
- Part: Battery
- Part number: G6381
- Part serial: G02068121
- Condition: Exploded
- Location: Equipment Bay
- Part time: 86 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

WHILE ATTEMPTING TO PERFORM AN ENGINE START A LOUD NOISE WAS HEARD AND THE START WAS ABORTED.  AN INVESTIGATION REVEALED THE MAIN BATTERY HAD EXPLODED.  SEVEN OF THE TWELVE CELL CAPS WERE BLOWN OFF AND THE TOP COVER WAS BROKEN AND BLOWN OFF.  BATTERY ELECTROLYTE HAD TO CLEANED FROM THE REAR EQUIPMENT BAY.  A LOCAL BATTERY SHOP INFORMED US THEY HAD SEEN THE SAME PROBLEM WITH THIS TYPE BATTERY SEVERAL TIMES AND THE PROBLEM IS CAUSED BY INTERNAL ARCING IN THE BATTERY CAUSING FUMES TO BE IGNITED.
